Alert archive / Kansas / High Wind Warnings in 2013

High Wind Warning 1, NWS Topeka, KS

November 17, 201312 counties in Kansas

NWS Topeka, KS issued this high wind warning at Nov 17, 2013, 11:54 AM CST for 12 counties in Kansas. It took effect at Nov 17, 2013, 12:00 PM CST. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 17, 2013, 11:54 AM CST (17:54 UTC)
In effect from
Nov 17, 2013, 12:00 PM CST
Expired
Nov 17, 2013, 2:56 PM CST
In force
3 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 12:30 PM CSTNON-TSTM WND GST 512 Sse Concordia, KSASOS STATION CONCORDIA BLOSSER MUNICIPAL AIRPORT
Nov 17, 12:36 PM CSTNON-TSTM WND GST 522 Ese Pauline, KSASOS STATION FORBES FIELD AIRPORT
Nov 17, 12:51 PM CSTNON-TSTM WND GST 495 E Emporia, KS
Nov 17, 1:30 PM CSTNON-TSTM WND GST 504 S Chapman, KSMEASURED 39 MPH SUSTAINED WITH A GUST TO 50 MPH ON HOME WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WWUS73 KTOP 171754
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CST SUN NOV 17 2013

KSZ020>023-034>039-054-055-172100-
/O.UPG.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/
/O.NEW.KTOP.HW.W.0001.131117T1800Z-131117T2100Z/
CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-LYON-OSAGE-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...EMPORIA
1154 AM CST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THE STRONGEST WINDS WILL INCREASE AROUND NOON AND
  CONTINUE THROUGH 3 PM.

* WINDS...WEST TO NORTHWEST WINDS WILL GUST BETWEEN 55 TO 60 MPH.

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING EXTREMELY
  DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE
  VEHICLES. WINDS OF THIS STRENGTH MAY CAUSE DAMAGE TO WEAKENED
  TREES AND LARGE LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS STRONG DAMAGING WINDS ARE
IMMINENT OR HIGHLY LIKELY

&&

$$

KSZ008>012-024-026-040-056-058-059-172300-
/O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON-
DOUGLAS-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE...
OTTAWA
1154 AM CST SUN NOV 17 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* TIMING...WINDS WILL INCREASE BY LATE MORNING AND CONTINUE 
  THROUGH THE LATE AFTERNOON. 

* WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
  AROUND 50 MPH.

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON 
  NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG 
  WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
552 
WWUS73 KTOP 171804
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CST SUN NOV 17 2013

KSZ020>023-034>039-054-055-172100-
/O.CON.KTOP.HW.W.0001.000000T0000Z-131117T2100Z/
CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-LYON-OSAGE-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...EMPORIA
1204 PM CST SUN NOV 17 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON. 

* TIMING...THE STRONGEST WINDS WILL INCREASE AROUND NOON AND 
  CONTINUE THROUGH 3 PM. 

* WINDS...WEST TO NORTHWEST WINDS WILL GUST BETWEEN 55 TO 60 MPH.

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING EXTREMELY 
  DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. WINDS OF THIS STRENGTH MAY CAUSE DAMAGE TO 
  WEAKENED TREES AND LARGE LIMBS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS STRONG DAMAGING WINDS ARE
IMMINENT OR HIGHLY LIKELY

&&

$$

KSZ008>012-024-026-040-056-058-059-172300-
/O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON-
DOUGLAS-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE...
OTTAWA
1204 PM CST SUN NOV 17 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* TIMING...WINDS WILL INCREASE BY LATE MORNING AND CONTINUE 
  THROUGH THE LATE AFTERNOON. 

* WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 
  AROUND 50 MPH. 

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON 
  NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG 
  WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
287 
WWUS73 KTOP 172056
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CST SUN NOV 17 2013

KSZ020>023-034>039-054-055-172300-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-131117T2100Z/
/O.EXA.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/
CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-LYON-OSAGE-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...EMPORIA
256 PM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* TIMING...WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON.

* WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 
  AROUND 50 MPH. 

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON
  NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES.
  AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG
  WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ008>012-024-026-040-056-058-059-172300-
/O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON-
DOUGLAS-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE...
OTTAWA
256 PM CST SUN NOV 17 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* TIMING...WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON.

* WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 
  AROUND 50 MPH. 

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON 
  NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG 
  WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Nov 17, 5:37 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Nov 17, 5:37 AM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
537 AM CST Sun Nov 17 2013

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CST SUN NOV 17 2013

Latest surface analysis at 08Z had a surface low over north central
Kansas along a stationary front that extended from Iowa back into
southeast Colorado. Satellite imagery this morning shows the
shortwave trough moving out of the Rockies.

The surface low pressure is forecast to move off to the east as the
upper wave moves through the Central Plains with an increasing
pressure gradient behind the cold front moving across northeast
Kansas. This will bring strong winds of 25 to 30 mph with gusts to
around 45 mph possible from mid morning through late afternoon as
forecast soundings show deep mixing today with steep low level lapse
rates. These stronger winds will affect the entire forecast area and
sustained winds around 30 mph will be common so will go with a wind
advisory today from 10 am to 5 pm. The deep mixing will also mix
down drier air and as a result minimum afternoon humidity of 20
percent or less is expected across parts of north central Kansas.
The low relative humidity and critical fuels will produce very high
to extreme fire danger and will continue with the Red Flag Warning
for parts of north central Kansas today.

Tonight the winds will be on the decrease through the early evening
hours as the lower boundary layer decouples and broad surface high
pressure builds into central and eastern Kansas. Lows tonight will
fall into the middle 20s in north central to the mid 30s in east
central Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 335 AM CST SUN NOV 17 2013

Early week periods starting fairly quiet, but southerly winds under
zonal flow aloft will bring moisture back rather quickly. Models are
trending faster with a shortwave zipping though the flow, with
moderate upper level potential vorticity advection and mid-level
isentropic lift combining for elevated precipitation possibilities
as early as Tuesday evening. Increasing lapse rates and PW values
again well above normal support some mention of thunder as well.
The faster timing should keep mixing up for a warmer night as well
as a quicker drying trend for Wednesday.

The medium range models are in agreement with increasingly amplified
split flow setting up for the late week periods, but much is left be
desired in agreement in the details and a low confidence forecast
continues. One issue is how fast the cold air will surge in behind a
northern branch wave and another is the character and speed of
southern branch upper energy. At this point have the highest PoPs
Thursday night and Friday with temps steadily cooling with column
temps increasingly supporting snow inclusion with time. There is
decent agreement with a secondary cold surge pushing precip chances
to the south by the weekend.

&&

.AVIATION...(For the 12Z TAFs through 12Z Monday Morning)
Issued at 537 AM CST SUN NOV 17 2013

Winds will be the main concern again for today. Strong west to
northwest winds will increase by 17Z to around 27 kts with gusts
to 38 kts then diminish after 23Z to around 14 kts and under 10
kts by 02Z. VFR cigs and vsbys are expected through the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 10 AM this morning to 5 PM CST this afternoon
FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

RED FLAG WARNING from Noon today to 6 PM CST this evening FOR
KSZ008-020>022-034>037.

&&

SHORT TERM...53
LONG TERM...65
AVIATION...53
Hazardous weather outlook, Nov 17, 5:40 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
540 AM CST SUN NOV 17 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-181145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
540 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SUSTAINED WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH
WILL DEVELOP BY MIDDAY AND PERSIST INTO THE LATE AFTERNOON. A WIND
ADVISORY IS IN EFFECT FOR THE ENTIRE AREA FROM 10 AM TO 5 PM.

A RED FLAG WARNING HAS BE ISSUED FOR THIS AFTERNOON DUE TO EXTREME
FIRE DANGER FOR LOCATIONS ALONG AND WEST OF A LINE FROM BELLEVILLE
TO MANHATTAN TO COUNCIL GROVE. VERY HIGH FIRE DANGER WILL EXIST
THIS AFTERNOON FOR MUCH OF THE REMAINDER OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY IN PORTIONS OF EAST CENTRAL KANSAS.

LIGHT ACCUMULATIONS OF WINTRY PRECIPITATION ARE POSSIBLE THURSDAY
NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:03 PM CSTSpecial Weather StatementTOPJackson42 min
Nov 16, 6:12 PM CSTSevere Thunderstorm WarningTOPJackson, Jefferson33 min
Nov 16, 6:39 PM CSTSevere Thunderstorm WarningTOPJefferson36 min
Nov 16, 6:53 PM CSTSpecial Weather StatementTOPJackson37 min
Nov 17, 3:28 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more14 hr

Nearby

High Wind Warnings in Kansas, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.